Drug addiction: an uncertain high


I hear ev’ry mother say
Mother needs something today to calm her down
And though she’s not really ill
There’s a little yellow pill
She goes running for the shelter of a mother’s little helper
       Rolling Stones Lyrics – Jagger & Richards

“FOR SOME ADDICTS THERE IS NO HITTING BOTTOM” M. Sefton, 2014

WESTBOROUGH, MA  August 31, 2014  The problem of drug addiction is effecting both individuals and families like never before.  Addiction to heroin has taken the lives of 11 young addicts in the past one month alone here in central Massachusetts.  Is no one paying attention to this?  It seems as though everybody knows there is a strain of uncut heroin making its mark in the streets of Worcester, Massachusetts leaving behind the bodies of one OD victim after another.  But faced with an uncertain high the addicts do not seem to be changing their behavior.  One might expect that with so many deaths due to overdose this summer the demand for heroin might slowly evaporate.  Not so, in spite of high lethality the abuse of heroin continues like a death defying game of roulette affecting all those who inject the toxin into their veins.  Some family members quote 12-step programs citing the need to “hit bottom” before an addict will begin to fight back and dig himself out of the morass of addiction.  “But for some addicts there is no hitting bottom” according to psychologist Michael Sefton, Ph.D..

To combat the problem of death by overdose the city police have been trained in the use of nasal Narcan – naloxone – a known antidote to heroin and other narcotics that have respiratory and cardiac arrest as one of their featured outcomes.  The Massachusetts Department of Public Health has established an Opioid Overdose Education Program that sets the protocol for first responders who encounter an overdose victim who may still be alive. Naloxone given via nasal aerosol can revive a dying addict by binding to the opioid and quickly removing the drug from the body.  Naloxone is an opioid antagonist which means it displaces the opioid from receptors in the brain. An overdose occurs because the opioid is on the same receptor site in the brain that is responsible for breathing.  By giving naloxone this allows the victim to begin breathing and quickly regain consciousness.  In some cases naloxone is being prescribed to the family members of known drug addicts as a remedy against the lethal effects of bad heroin.

This raises the question: how are the rehabilitation programs doing in getting people to quit using heroin and other drugs?  Some addictionologists quietly acknowledge that there is a high likelihood that many people addicted to heroin will never be able to quit the drug.  This in spite of needle exchange programs that offer methadone programs in lieu of the risk of shooting up. With daily use of opioids, the body develops tolerance; which means individuals have to use an increasing amount of drug to get the same effect. Because of tolerance, a daily opioid user can use a quantity of opioids that would overdose an opioid-naïve individual or someone without the same level of tolerance (OEND, 2012).  People with chronic pain require high dosing of opioid analgesics that expand with passing days, months, and more. They quickly feel the sickly maiaise of withdrawal 8-12 hours after last  dosing.

When drug users are trying to quit the amount of the drug they use can place them at risk for overdose if they load at pre-withdrawl levels .  The usual dose no longer fits adding to the risk of an uncertain high.


ABKCO Music Inc.


Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s